Nebraska, 2019Flooding and Winter Weather in Nebraska, January 18 to 19, 2019
January 18 to 19, 2019 · NWS OAX · 4 events in 3 counties and zones
A winter storm brought some ice to the area. Initial forecasts also called for 2 to 5 inches of snow, but dry air in the mid levels resulted in freezing drizzle throughout the duration, and snowfall of one half inch or less.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought some ice to the area. Initial forecasts also called for 2 to 5 inches of snow, but dry air in the mid levels resulted in freezing drizzle throughout the duration, and snowfall of one half inch or less. Ice accumulation ranged one or two tenths of an inch in some locations. A few power outages were noted and travel was at times difficult. A winter weather advisory was issued for all counties, and eventually a winter storm warning for a few counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 18, 3:36 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jan 18, 3:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
336 PM CST Fri Jan 18 2019
.SHORT TERM...(Tonight through Monday)
Issued at 332 PM CST Fri Jan 18 2019
Freezing drizzle and snow overnight, then cold temperatures through
the weekend, are the primary highlights of the forecast.
Mid level trough was moving through the region this afternoon. And
as expected yesterday, two distinct areas of heavier precipitation
developed, one from southeast SD into northern IA/southern MN, and
the second from northeast Kansas into southern Iowa. However, in
between, mid level dry air had eroded moisture from dendritic
temperature zone, thus effectively shutting off seeder-feeder
mechanism for snow formation. Strong warm advection continued over
low level cool and moist surface layer, leading to widespread
freezing drizzle across much of eastern Nebraska and southwest Iowa.
Meanwhile, southern stream system was finally emerging from the
Southern Plains and was inducing lift from central Kansas into
southern Iowa. Latest satellite and radar trends suggests this will
be the line of heaviest potential snowfall into the evening. However
duration of snow in our far southeast Nebraska and far southwest
Iowa counties likely will be limited, thus limiting snow totals.
Given ice accumulation already today, will continue with Winter
Weather Advisory across much of our area into the evening. We may
see a period of snow from Interstate 80 and south where mid level
moisture increases are possible, which will only contribute to the
already slippery conditions. Will also maintain the Winter Storm
Warning in our far southeast where an uptick in snowfall is expected
late this afternoon and evening.
Any precipitation will end by Saturday morning as system pulls to
the east, then cold high pressure will follow for the afternoon.
Persistent northerly surface winds and cold advection should keep
temps from gaining too much from morning lows. Then another
shortwave dropping through Minnesota and Iowa on Sunday will
induce a return to southerly low level flow Saturday night keeping
lows from bottoming out. Still single digit lows and wind chills
below zero are expected. That wave could also trigger flurries or
a light snow shower Sunday afternoon, especially in west central
Iowa.
Our next mid level trough will begin to move toward the region on
Monday. As it does, increasing theta-e advection into our area will
again saturate low levels and provide lift for drizzle or freezing
drizzle by Monday afternoon.
.LONG TERM...(Monday night through Friday)
Issued at 332 PM CST Fri Jan 18 2019
Another chance for freezing drizzle and snow will begin the longer
term period, with cold temperatures continuing through the week.
Mid level trough is forecast to swing into the Plains Monday night
and exit to our east Tuesday night. Continued theta-e advection will
maintain chance for freezing drizzle Monday evening before deeper
saturation and a change to snow occurs after midnight. This is
another progressive wave, so widespread heavy snow is not
anticipated, but mesoscale bands could drop several inches of snow
in a short period.
Colder air follows this system for the rest of the work week, with a
reinforcing shortwave dropping into the region Thursday into Friday.
A chance for more snow will accompany this wave as early as Thursday
as per the GFS. ECMWF is a bit stronger and slower with this system,
and would paint a decent swath of snow across eastern Nebraska and
western Iowa.
Otherwise high temperatures will average the 20s through the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1117 AM CST Fri Jan 18 2019
Light freezing drizzle will affect the TAF locations early this
afternoon before changing over to snow. The snow will taper off
from northwest to southeast this evening. At the same time, winds
will back from northeast to north and concurrently strengthen to
15 kt with gusts to 25 kt. Expect prevailing IFR/LIFR conditions
during the period of precipitation this afternoon into early
evening with MVFR conditions overnight into Saturday morning.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until midnight CST tonight for NEZ011-
012-015>018-030>034-042>045-050>053-065-066-078-088-089.
Winter Weather Advisory until 6 AM CST Saturday for NEZ067-068-
090-092.
Winter Storm Warning until 6 AM CST Saturday for NEZ091-093.
IA...Winter Weather Advisory until midnight CST tonight for IAZ043-
055.
Winter Weather Advisory until 6 AM CST Saturday for IAZ056-069-
079.
Winter Storm Warning until 6 AM CST Saturday for IAZ080-090-091.
&&
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...MeadHazardous weather outlook, Jan 18, 4:15 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
415 PM CST Fri Jan 18 2019
IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053-
065>068-078-088>090-092-191215-
Monona-Harrison-Shelby-Pottawattamie-Mills-Knox-Cedar-Thurston-
Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-
Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Seward-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Pawnee-
415 PM CST Fri Jan 18 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Saturday
A Winter Weather Advisory is in effect tonight for most of
eastern Nebraska and a part of western Iowa.
Freezing drizzle combined with occasional light snow will make for
hazardous driving conditions through the evening as several
hundredths of an inch of ice could accumulate on untreated roads.
Sidewalks, parking lots, decks and patios will also be slippery.
Any snow that falls will likely only amount to an inch or less.
But any snow that does accumulate will only make for more slippery
conditions.
Most of the precipitation will end by midnight or so. However
colder air spilling into the region will create wind chills of
zero to 12 below later tonight and Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday night through Friday
Another storm system will move through the region Monday night and
Tuesday, and could produce areas of freezing drizzle and
accumulating snow.
More snow is possible Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected to be needed, but please pass
along reports of ice and snow accumulation.
IAZ080-090-091-NEZ091-093-191215-
Montgomery-Fremont-Page-Nemaha-Richardson-
415 PM CST Fri Jan 18 2019
This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.
.DAY ONE...Tonight and Saturday
A Winter Storm Warning is in effect through tonight for parts of
southwest Iowa and far southeast Nebraska tonight.
Occasional freezing drizzle will likely accumulate a light glaze
of ice through the evening. And periods of snow are expected as
well, with total accumulations in the 1 to 4 inch range. The
combination of ice and snow, and winds gusting to 30 mph at times,
will create hazardous driving conditions through tonight.
Most of the precipitation should be moving out of the area before
daybreak Saturday. However colder air spilling into the region
will drive wind chills to below zero at times through Saturday
morning.
.DAYS TWO THROUGH SEVEN...Saturday night through Friday
Another storm system will move through the region Monday night and
Tuesday, and could produce areas of freezing drizzle and
accumulating snow.
More snow is possible Thursday and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected to be needed, but please pass
along reports of ice and snow accumulation.
In the hours before
Local storm report, Jan 18, 11:56 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1156 AM CST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM FREEZING RAIN TECUMSEH 40.37N 96.19W
01/18/2019 E0.00 INCH JOHNSON NE CO-OP OBSERVER
FREEZING DRIZZLE AND 30 DEGREES.
1145 AM FREEZING RAIN 5 NE GARLAND 41.00N 96.91W
01/18/2019 E0.00 INCH LANCASTER NE PUBLIC
FREEZING DRIZZLE HAS CHANGED TO LIGHT
FREEZING RAIN. 26 DEGREES.
1130 AM FREEZING RAIN 1 WNW VALLEY 41.32N 96.37W
01/18/2019 E0.00 INCH DOUGLAS NE OFFICIAL NWS OBS
FREEZING DRIZZLE BEGINNING TO ACCUMULATE.
1115 AM FREEZING RAIN FREMONT 41.44N 96.49W
01/18/2019 E0.01 INCH DODGE NE AMATEUR RADIO
FREEZING DRIZZLE WITH A GLAZE OF ICE COATING
VEHICLEWINDSHIELD.
&&Local storm report, Jan 18, 12:25 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1225 PM CST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FREEZING RAIN 1 WNW VALLEY 41.32N 96.37W
01/18/2019 M0.02 INCH DOUGLAS NE OFFICIAL NWS OBS
MODERATE FREEZING DRIZZLE FALLING. ALL
SURFACES COATED. SIDEWALKS AND PARKING LOT
ICE COVERED AND SLICK.
&&
BLBLocal storm report, Jan 18, 12:29 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1229 PM CST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FREEZING RAIN 4 SSW NORFOLK 41.98N 97.43W
01/18/2019 M0.11 INCH MADISON NE ASOS
NORFOLK AIRPORT ASOS 6 HOUR ICE MEASUREMENT
THROUGH NOON.
&&
BLBLocal storm report, Jan 18, 12:30 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1230 PM CST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FREEZING RAIN 5 WNW LINCOLN 40.85N 96.76W
01/18/2019 M0.03 INCH LANCASTER NE ASOS
LINCOLN AIRPORT ASOS 6 HOUR ICE MEASUREMENT
THROUGH NOON.
&&
BLBLocal storm report, Jan 18, 1:48 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
148 PM CST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FREEZING RAIN 4 SE OMAHA 41.23N 95.96W
01/18/2019 E0.00 INCH DOUGLAS NE LAW ENFORCEMENT
VEHICLE ACCIDENTS IN OMAHA AREA DUE TO
FREEZING DRIZZLE AND ICING.
0143 PM FREEZING RAIN 1 SE COUNCIL BLUFFS 41.23N 95.85W
01/18/2019 E0.01 INCH POTTAWATTAMIE IA EMERGENCY MNGR
ROADS IN COUNCIL BLUFFS AREA BECOMING VERY
SLICK. NUMEROUS VEHICLE SLIDE OFFS AND
ACCIDENTS.
0120 PM FREEZING RAIN WAYNE 42.24N 97.02W
01/18/2019 E0.01 INCH WAYNE NE EMERGENCY MNGR
GLAZE OF ICE IN WAYNE. SIDEWALKS AND PARKING
LOTS VERY SLICK.
0100 PM FREEZING RAIN PENDER 42.11N 96.71W
01/18/2019 E0.00 INCH THURSTON NE EMERGENCY MNGR
STREETS AND SIDEWALKS BECOMING VERY SLICK.
HWY 94 ICY.
&&Local storm report, Jan 18, 3:21 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
321 PM CST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FREEZING RAIN 7 ENE OMAHA 41.30N 95.90W
01/18/2019 M0.06 INCH DOUGLAS NE ASOS
ASOS ICE ACCUMULATION MEASUREMENT ON FLAT
ELEVATED SURFACE AT OMAHA EPPLEY AIRFIELD.
0300 PM FREEZING RAIN 3 SSW NORFOLK 41.99N 97.43W
01/18/2019 M0.19 INCH MADISON NE ASOS
ASOS ICE ACCUMULATION MEASUREMENT ON FLAT
ELEVATED SURFACE AT NORFOLK KARL STEFAN
MEMORIAL AIRPORT.
0300 PM FREEZING RAIN 3 ESE TEKAMAH 41.76N 96.18W
01/18/2019 M0.10 INCH BURT NE ASOS
ASOS ICE ACCUMULATION MEASUREMENT ON FLAT
ELEVATED SURFACE AT TEKAMAH AIRPORT.
0300 PM FREEZING RAIN 5 NW LINCOLN 40.86N 96.76W
01/18/2019 M0.15 INCH LANCASTER NE ASOS
ASOS ICE ACCUMULATION MEASUREMENT ON FLAT
ELEVATED SURFACE AT LINCOLN AIRPORT.
&&Winter Weather, Douglas
- When
- January 18, 5:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- ASOS
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Up to 0.15 of flat ice was measured by the ASOS at Omaha Eppley. Numerous accidents across the city due to a prolonged period of freezing drizzle.
Winter Weather, Lancaster
- When
- January 18, 5:00 PM CST
- Where
- Lancaster forecast zone
- Reported by
- ASOS
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Up to 0.22 of flat ice was measured by the ASOS at the Lincoln Airport. Numerous accidents across the city due to a prolonged period of freezing drizzle.
Flood, Antelope
- When
- January 19, 5:25 PM CST to 6:25 PM CST
- Where
- Antelope County, 3.51 mi NW of Clearwater to 2.52 mi W of Clearwater
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 42.206, -98.228
An ice jam along the banks of the Elkhorn River was causing lowland flooding.
Flood, Antelope
- When
- January 19, 10:00 PM CST to 11:00 PM CST
- Where
- Antelope County, 1.24 mi N of Clearwater to 4.07 mi SSW of Clearwater
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 42.188, -98.177
County road 519th Avenue is closed due to water from an ice jam on the Elkhorn river.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, January 18 to 20, 20194 deaths · 2 injured · 17 events
- Winter Storm in Illinois, January 18 to 19, 20191 death · 10 events
- Heavy Rain in Oregon, January 18, 20191 death · 1 event
- Winter Storm in Iowa, January 18 to 19, 201921 events
- Dense Fog in Virginia, January 18, 201918 events
- Winter Storm and Heavy Snow in Illinois, January 18 to 19, 201916 events
- Winter Storm in Illinois, January 18 to 19, 201913 events
- Winter Storm in Iowa, January 18 to 19, 201911 events
- Heavy Snow in South Dakota, January 18 to 19, 201910 events
- High Wind in New Mexico, January 18, 201964 kt wind · 9 events
- Winter Storm in Pennsylvania, January 18 to 20, 20199 events
- Winter Storm in Minnesota, January 18 to 19, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805677, 805678, 805675, 805676.